Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 72, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 2015, 4:31 PM CDT for Finney County, Haskell County, Kansas. It was in force for 21 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2015, 4:31 PM CDT (21:31 UTC)
- Expired
- May 16, 2015, 4:52 PM CDT
- In force
- 21 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Finney County, KS, Haskell County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 4:42 PM CDT | TSTM WND GST 65 | 1 Ssw Garden City, KS | |
| May 16, 4:45 PM CDT | HAIL 1 | 2 S Holcomb, KS | |
| May 16, 4:47 PM CDT | HAIL 1 | 4 S Holcomb, KS | |
| May 16, 4:50 PM CDT | TSTM WND DMG | 2 Wsw Garden City, KS | ELECTRICAL LINE DOWN DUE TO STRONG WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 2:41 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1786 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
549
WUUS53 KDDC 162131
SVRDDC
KSC055-081-162230-
/O.NEW.KDDC.SV.W.0072.150516T2131Z-150516T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
431 PM CDT SAT MAY 16 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HASKELL COUNTY IN SOUTHWESTERN KANSAS...
WESTERN FINNEY COUNTY IN SOUTHWESTERN KANSAS...
* UNTIL 530 PM CDT
* AT 431 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES WEST OF HOLCOMB TO 4 MILES NORTH OF
SATANTA...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...HOLCOMB...SUBLETTE...SATANTA AND PLYMELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN
KANSAS.
LAT...LON 3802 10109 3815 10077 3754 10066 3740 10106
TIME...MOT...LOC 2131Z 264DEG 15KT 3800 10104 3750 10099
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN1 follow-up statement
200
WWUS53 KDDC 162152
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
452 PM CDT SAT MAY 16 2015
KSC055-081-162202-
/O.CAN.KDDC.SV.W.0072.000000T0000Z-150516T2230Z/
HASKELL KS-FINNEY KS-
452 PM CDT SAT MAY 16 2015
...THE SEVERE THUNDERSTORM WARNING FOR HASKELL AND WESTERN FINNEY
COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL
HAIL....GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN
KANSAS.
LAT...LON 3802 10109 3815 10077 3754 10066 3740 10106
TIME...MOT...LOC 2150Z 264DEG 15KT 3801 10094 3751 10089
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:05 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 16, 2:05 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 205 PM CDT SAT MAY 16 2015 ...UPDATED LONG TERM SECTION... .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 128 PM CDT SAT MAY 16 2015 ABBREVIATED SHORT TERM WITH MET WATCH. MADE ADJUSTMENTS TO POPS CONCERNING THE NON SEVERE THUNDERSTORMS ACROSS SOUTH-CENTRAL KANSAS EARLY THIS AFTERNOON. SOME OF THE ACTIVITY ACROSS OKLAHOMA HAS BEEN INCREASING IN INTENSITY, SO WILL HAVE TO WATCH OUT FOR MARGINALLY SEVERE BASICALLY SE OF A LINE FROM ASHLAND TO ST JOHN. THE NEXT AREA OF CONCERN IS OUT WEST. BUBBLING CUMULUS HAS BEEN NOTED ON VIS SAT. TOOK A BLEND OF THE HRRR AND WRF-ARW FOR POP ARRANGEMENTS WITH THIS ACTIVITY. WE LAUNCHED AN 18Z RAOB, WHICH LOOKS FAR FROM SPECTACULAR. FIRST, INSTABILITY IS OBVIOUSLY VERY LIMITED WITH ALL LINGERING CLOUD COVER. SECOND, 850-HPA WINDS ARE VERY WEAK. IN FACT, THE ENTIRE LOW LEVELS ARE WEAK, ALTHOUGH THERE IS DECENT VEERING. THIRDLY, UPPER LEVEL WINDS ARE BACKED. TRANSLATION: MESSY HP SUPERCELLS. SO THE SITUATION HAS CHANGED A BIT FROM PREVIOUSLY THOUGHT. THE MORNING SHOWERS AND THUNDERSTORMS WILL PROBABLY HAVE DELETERIOUS IMPACTS TO STORM INTENSITY. RAP ANALYSIS DOES SHOW CAPE INCREASING OUT WEST. STILL THINK WE WILL STILL SEE SEVERE. THINK TORNADO POTENTIAL IS NOT AS HIGH AS PREVIOUSLY THOUGH. THERE IS ENOUGH SHEAR TO GET ROTATING STORMS THOUGH AND A FEW TORNADOES ARE NOT OUT OF THE QUESTION. WHAT IS IN QUESTION IS IF THE TORNADOES WILL BE STRONG OR NOT. HAVE SEEN AN UPTICK ON UPDRAFT HELICITY RECENTLY, SO SOMETHING TO MONITOR. FROM THE 18Z RAOB, IT WILL TAKE QUITE THE ATMOSPHERIC TURN OVER TO GET IT PRIMED FOR STRONG TORNADOES WITH DECENT INSTABILITY AND STRENGTHENING LOW LEVEL WINDS. THERE IS SOME CONCERN ACROSS SOUTH- CENTRAL KANSAS THAT LOW LEVEL WINDS THIS EVENING WILL STRENGTHEN AND THE TORNADO POTENTIAL COULD GO UP. BUT BY THAT TIME, THE STORMS COULD BE OUTFLOWY, PRECIPITATION LADEN MESSY STORMS. WILL CONTINUE TO MONITOR THE MESOSCALE SITUATION AND ADJUST AS NECESSARY. STORMS WILL BE MOVING AT A GOOD CLIP TOO. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 156 PM CDT SAT MAY 16 2015 THE SOUTHERN BRANCH OF THE WESTERLIES WILL CONTINUE TO BE ACTIVE WITH AMPLIFICATION RESULTING FROM TROPICAL CONVECTION ACROSS THE WESTERN PACIFIC. SUNDAY AND MONDAY WILL BE BETWEEN SYSTEMS AND THE ONLY FORECAST CHALLENGE WILL BE TEMPERATURES AS ACTIVELY GROWING VEGETATION AND WET SOILS WILL IMPACT TEMPERATURES. THE NORTHERN BRANCH OF THE WESTERLIES WILL ALLOW SFC HIGH PRESSURE TO BUILD INTO THE AREA MONDAY. WITH THE APPROACH OF ANOTHER S/WV TROUGH IN THE SOUTHERN BRANCH, THE MOIST BOUNDARY LAYER AIR SHOULD BE MOVING BACK NORTHWEST INTO THE HIGHER TERRAIN. WIDESPREAD CONVECTION SHOULD RESULT BY TUESDAY AND INTO WEDNESDAY. YET ANOTHER SYSTEM IS EXPECTED TOWARDS NEXT WEEKEND WITH ADDITIONAL PCPN EXPECTED. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1200 PM CDT SAT MAY 16 2015 CIGS SHOULD BE PRIMARILY VFR. CANNOT RULE OUT TEMPORARY IFR CONDITIONS LATER THIS AFTERNOON IN ASSOCIATION WITH +TSRA. THIS WILL BE LOCALIZED AND NOT THE PREVAILING FLIGHT CATEGORY. WILL CONTINUE WITH CB/VCTS GROUPS FOR KHYS AND KGCK AND USE A TEMPO GROUP FOR KDDC FOR STORMS THIS EVENING. SOUTHERLY WINDS 15-25 KT TODAY WILL BECOME SOUTHWESTERLY 10-15 KT THROUGH THE OVERNIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 52 82 49 70 / 70 0 0 10 GCK 50 80 47 69 / 60 0 0 0 EHA 48 79 47 69 / 10 0 0 0 LBL 50 81 50 73 / 20 0 0 0 HYS 53 80 48 67 / 80 0 0 0 P28 56 83 54 76 / 80 0 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SUGDEN LONG TERM...HUTTON AVIATION...SUGDEN
Hazardous weather outlook, May 16, 4:08 AM CDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 408 AM CDT SAT MAY 16 2015 KSZ030-031-043>046-061>066-074>081-084>090-170915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 408 AM CDT SAT MAY 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A DRYLINE THIS AFTERNOON INTO THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING UP TO TENNIS BALL SIZE HAIL AND DAMAGING WINDS. THE POTENTIAL FOR DESTRUCTIVE LONG TRACK TORNADOES EXISTS AS WELL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY TUESDAY THROUGH THE END OF THE WEEK. HOWEVER, IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED ACROSS MUCH OF CENTRAL AND SOUTHWEST KANSAS THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
In the hours before
Special weather statement, May 16, 3:53 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 353 PM CDT SAT MAY 16 2015 KSZ075-085-162130- GRANT KS-STEVENS KS- 353 PM CDT SAT MAY 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR GRANT AND STEVENS COUNTIES UNTIL 430 PM CDT... AT 353 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF ULYSSES TO 7 MILES SOUTH OF FETERITA...AND MOVING EAST AT 40 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... ULYSSES...HUGOTON...MOSCOW...RYUS...WOODS...FETERITA...CAVE AND HICKOK. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3700 10153 3771 10151 3771 10111 3700 10108 TIME...MOT...LOC 2053Z 261DEG 35KT 3771 10144 3705 10143 SUGDEN
Local storm report, May 16, 4:04 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
404 PM CDT SAT MAY 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST 4 N ULYSSES 37.63N 101.36W
05/16/2015 E60 MPH GRANT KS TRAINED SPOTTER
&&
BURGERTLocal storm report, May 16, 4:14 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
414 PM CDT SAT MAY 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 4 NNW ULYSSES 37.63N 101.37W
05/16/2015 E1.00 INCH GRANT KS PUBLIC
&&
NWS DODGE CITY KS
IRIS SYSTEMSpecial weather statement, May 16, 4:15 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
415 PM CDT SAT MAY 16 2015
KSZ090-162145-
BARBER KS-
415 PM CDT SAT MAY 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BARBER COUNTY UNTIL
445 PM CDT...
AT 415 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF HARDTNER...MOVING NORTH AT 45 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN BARBER
COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3730 9890 3736 9872 3723 9860 3700 9867
3700 9891
TIME...MOT...LOC 2115Z 189DEG 41KT 3700 9880
SUGDENLocal storm report, May 16, 4:16 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT SAT MAY 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND DMG 1 N ULYSSES 37.59N 101.36W
05/16/2015 GRANT KS EMERGENCY MNGR
LARGE TREE LIMBS DOWN AT THE 4 H BUILDING IN
ULYSSES
&&
WAHSpecial weather statement, May 16, 4:21 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 421 PM CDT SAT MAY 16 2015 KSZ062-063-075-076-162145- KEARNY KS-GRANT KS-HASKELL KS-FINNEY KS- 421 PM CDT SAT MAY 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT...NORTHERN HASKELL...SOUTHWESTERN FINNEY AND SOUTHEASTERN KEARNY COUNTIES UNTIL 445 PM CDT... AT 421 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES WEST OF PLYMELL...MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HOLCOMB AND PLYMELL. LAT...LON 3778 10126 3808 10100 3760 10069 3753 10112 TIME...MOT...LOC 2121Z 231DEG 23KT 3777 10112 SUGDEN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:02 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 28 min |
| May 16, 12:15 AM CDT | Special Weather Statement | DDC | Haskell, Meade, Seward | 45 min |
| May 16, 12:51 AM CDT | Special Weather Statement | DDC | Gray | 39 min |
| May 16, 1:34 PM CDT | Special Weather Statement | DDC | Barber | 41 min |
| May 16, 3:25 PM CDT | Special Weather Statement | DDC | Morton, Stevens | 35 min |
| May 16, 3:53 PM CDT | Special Weather Statement | DDC | Grant, Stevens | 37 min |
| May 16, 4:03 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 27 min |
| May 16, 4:15 PM CDT | Special Weather Statement | DDC | Barber | 30 min |
| May 16, 4:21 PM CDT | Special Weather Statement | DDC | Haskell | 24 min |
| May 16, 4:49 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 13 min |
| May 16, 5:26 PM CDT | Special Weather Statement | DDC | Pratt | 34 min |
| May 16, 5:53 PM CDT | Special Weather Statement | DDC | Meade | 37 min |
| May 16, 6:27 PM CDT | Special Weather Statement | DDC | Clark | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.